Lightning, Summit
- When
- July 10, 1:00 PM MST
- Where
- Summit County, Dillon
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -106.050
Lightning struck a boat in Dillon Reservoir.
Severe thunderstorms produced intense microburst winds over parts of Boulder and Elbert Counties. Lightning damaged a boat in Dillon Reservoir.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced intense microburst winds over parts of Boulder and Elbert Counties. Lightning damaged a boat in Dillon Reservoir. The blast blew several instruments off the top of the boat. All the electronics the boat were fried and a one inch diameter hole was burn in the hull of the boat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 10, 2:08 AM MST, 10 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 308 AM MDT SUN JUL 10 2011 .SHORT TERM...SUBTROPICAL MOISTURE IN WSW FLOW ALOFT WILL CONTINUE OVER THE AREA THRU TONIGHT. TRYING TO TIME WEAK FEATURES EMBEDDED IN THIS FLOW IS NEARLY IMPOSSIBLE HOWEVER ONE FEATURE LOOKS TO BE MOVING ENE ACROSS NERN CO EARLY THIS MORNING WHILE ANOTHER ONE IS MOVING ACROSS WRN COLORADO. THUS WILL KEEP SCT POPS FOR MOST AREAS THIS AFTN AND EVENING. THE LAST FEW NIGHTS TSTMS HAVE CONTINUED PAST MIDNIGHT OVER PORTIONS OF THE NERN PLAINS SO WILL KEEP CHC POPS FOR THOSE AREAS OVERNIGHT. SOUNDINGS SHOW AFTN CAPES FM 500-1000 J/KG ALONG THE FRONT RANGE WITH HIGHER VALUES FURTHER EAST OVER THE PLAINS. ONCE AGAIN MAY SEE SOME ISOLD SVR STORMS OVER THE PLAINS WITH MARGINAL HAIL AND GUSTY WINDS. A FEW SPOTS COULD SEE SOME LOCALLY HEAVY RAINFALL MUCH LIKE OCCURRED ON SAT. HIGHS TODAY LOOK TO BE A FEW DEGREES WARMER OVER NERN CO BASED ON LATEST 850-700 MB TEMPS. .LONG TERM...MODELS SHOW THE UPPER RIDGE CENTER TO STAY OVER THE LOWER MISSISSIPPI VALLEY MONDAY THROUGH TUESDAY. MODELS AGAIN HAVE A WEAK UPPER TROUGH/CLOSED LOW AROUND THE TEXAS PANHANDLE FROM MONDAY AFTERNOON INTO MID DAY TUESDAY. THE FLOW ALOFT WILL MAINLY BE LIGHT AND SOUTHWESTERLY...HOWEVER...THE UPPER FLOW BECOMES WEAK NORTHEAST TO SOUTHEASTERLY OVER THE EASTERN HALF OF THE CWA MONDAY EVENING INTO TUESDAY MORNING. THE QG VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD VERTICAL VELOCITY PROGGED FOR THE CWA MONDAY THROUGH TUESDAY EVENING. NORMAL DIURNAL LOW LEVEL WIND TRENDS SHOULD PREVAIL MONDAY AND MONDAY NIGHT...THEN A SURGE OF SLIGHTLY COOLER AIR AND UPSLOPE FLOW MOVES INTO THE PLAINS AND LOWER FOOTHILLS TUESDAY...CONTINUING TUESDAY NIGHT. FOR MOISTURE...THERE IS PLENTY MONDAY THROUGH TUESDAY NIGHT. LOW LEVEL DEW POINT PROGGS HAVE LOWER 50S TO MID 60F READINGS FOR THE PLAINS AND FOOTHILLS MONDAY THROUGH TUESDAY NIGHT. IN FACT...THERE IS AN AREA OF 70 F DEWPOINTS OVER THE FAR NORTHEAST CORNER ON TUESDAY. PRECIPITABLE WATER AMOUNTS ARE IN THE 1.00 TO 1.50 INCH RANGE MONDAY THROUGH TUESDAY NIGHT. THE DECENT CAPE FOR LATE DAY MONDAY IS OVER THE FOOTHILLS...NORTHERN URBAN CORRIDOR...AND NORTHERN BORDER ZONES. PRETTY DECENT CAPE IS PROGGED OVER ALL THE PLAINS LATE DAY TUESDAY. LAPSE RATES ARE NOT VERY STEEP THROUGH THE PERIODS...BUT THE LOW LEVEL STABILITY OVER THE EASTERN PLAINS WITH THE SURGE ON TUESDAY IS GONE BY LATE IN THE DAY. THE QPF FIELDS ARE GROSSLY OUT OF AGREEMENT BETWEEN THE GFS AND NAM...ONCE AGAIN. THE NAM HAS VERY LITTLE MEASURABLE RAINFALL ON MONDAY...WITH A BIT MORE ON TUESDAY. THE GFS HAS TWO ORDERS OF MAGNITUDE MORE RAINFALL IN SOME SPOTS BOTH DAYS. SINCE I BELIEVE THE FETCH OF MOISTURE WILL CONTINUE...WILL GO WITH PERSISTENCE. TUESDAY LOOKS REALLY MOIST...SO THERE WILL LIKELY BE SOME AREAS WITH PLENTY OF RAINFALL. FOR POPS...PERSISTENCE. WILL GO WITH 30-50%S FOR LATE IN THE DAY...AND 10-20%S OVERNIGHT. FOR TEMPERATURES...WILL GO WITH PERSISTENCE ON MONDAY...THEN TUESDAY LOOKS 2-4C COOLER. FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY ...MODELS KEEP THE UPPER RIDGE CENTER SOUTHEAST AND EAST OF COLORADO ALL FOUR DAYS. SOUTHWESTERLY FLOW ALOFT IS PROGGED ALL FOUR DAYS. THE MEXICAN MOISTURE FETCH LOOKS TO CONTINUE THROUGH THE PERIODS...BUT IT DOES LOOK A BIT DRIER WEDNESDAY AND THURSDAY. && .AVIATION...ONCE AGAIN MAY SEE SCT TSTMS AFFECT THE AIRPORT ANYTIME BETWEEN 21Z AND 02Z WITH BRIEF MVFR CONIDITONS IF A STRONGER STORM MOVES ACROSS. TEMP-DEWPOINT SPREADS MAY BE A BIT LARGER TODAY WHICH MAY CAUSE GUSTY OUTFLOW WINDS OF 40-50 MPH FOR A BRIEF PERIOD OF TIME AS WELL. && .HYDROLOGY...SOME THUNDERSTORMS TODAY WILL PRODUCE HEAVY RAIN. MOST OF THE STORMS WILL BE MOVING AT 15 MPH WHICH WILL LIMIT THE DURATION OF HEAVY RAIN. THERE IS A LOW THREAT OF FLOODING IN THE FOOTHILLS BURN AREAS AS MOST STORMS SHOULD PRODUCE LESS THAN ONE HALF INCH OF RAIN. SNOWMELT WILL REMAIN HIGH IN STREAMS DRAINING THE REMAINING HIGHER ELEVATION SNOWPACK...AND AREAS THAT GET SIGNIFICANT RAIN THE NEXT FEW DAYS WILL SEE RISES ON ALREADY SWOLLEN STREAMS. HIGH RELEASES ALSO CONTINUE FROM RESERVOIRS IN GRAND AND SUMMIT COUNTIES. THIS WILL KEEP RIVERS IN THESE AREAS AT BANKFULL. DILLON RESERVOIR IS NEARLY FULL...THERE WOULD BE HIGHER RELEASES INTO THE BLUE RIVER IF IT DOES FILL. CURRENT FORECASTS ARE FOR THE SNOWMELT TO DECREASE BEFORE THAT TIME BUT IF THERE WERE HEAVY RAINFALL ACROSS THAT BASIN THE PICTURE WOULD CHANGE. FLOOD ADVISORIES... HEADWATERS OF THE COLORADO RIVER AND ST LOUIS CREEK IN EASTERN GRAND COUNTY UNTIL LATE SUNDAY EVENING. BIG THOMPSON RIVER THROUGH ESTES PARK IN LARIMER COUNTY THROUGH MONDAY NIGHT. BLUE RIVER IN SUMMIT COUNTY THROUGH MONDAY && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RPK/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1042 AM MDT SUN JUL 10 2011 COZ030>051-111200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1042 AM MDT SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT EXPECT ANOTHER ROUND OF SCATTERED THUNDERSTORMS DEVELOPING BY EARLY THIS AFTERNOON IN THE MOUNTAINS AND FOOTHILLS AND THEN SPREAD EASTWARD ACROSS THE NORTHEAST PLAINS FROM LATE AFTERNOON INTO THE EVENING HOURS. THE STORMS WILL BE VERY SIMILAR TO YESTERDAY...WITH THE HEAVY RAIN BEING THE MAIN EVENT AS FREEZING LEVELS REMAIN HIGH...AND STORM SPEEDS WILL BE SLIGHTLY SLOWER THAN YESTERDAY. LOCALLY HEAVY RAIN UP TO AN INCH IN 30 MINUTES COULD OCCUR WITH A FEW STORMS. STORMS WILL ALSO PRODUCE SOME SMALL HAIL AND GUSTY WINDS WITH SLIGHTLY LARGER HAIL POSSIBLE OVER THE NORTHEAST PLAINS. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE NORTHEAST PLAINS OF COLORADO WITH HAIL TO ONE INCH IN DIAMETER ALONG WITH WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NUMEROUS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP MONDAY AND TUESDAY. SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING. DRIER AIR WILL MOVE INTO THE AREA WEDNESDAY. HOWEVER...ISOLATED TO SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH THE REST OF THE THE WEEKEND AND INTO NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT RAINFALL REPORTS WILL BE APPRECIATED. KRIEDERMAN/MEIER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
157 PM MDT SUN JUL 10 2011
COZ035-036-039-040-102045-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
157 PM MDT SUN JUL 10 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
NORTHERN JEFFERSON COUNTY
SOUTHEASTERN BOULDER COUNTY
WEST CENTRAL ADAMS COUNTY
WEST CENTRAL DENVER COUNTY
BROOMFIELD COUNTY
AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO AROUND 45 MPH. THIS
STORM WAS LOCATED 4 MILES NORTH OF BERGEN PARK...OR 21 MILES WEST OF
DENVER...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WHITE RANCH
OPEN SPACE...SUPERIOR...ROCKY FLATS...KITTREDGE...IDLEDALE...FEDERAL
HEIGHTS...EVERGREEN...BERGEN PARK...WHEAT RIDGE...WESTMINSTER...
WESTERN THORNTON...NORTHGLENN...NORTHERN LAKEWOOD...GOLDEN...
NORTHWESTERN DENVER...BROOMFIELD AND ARVADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS FROM THE STORM MAY BLOW AROUND LOOSE OBJECTS SUCH
AS OUTDOOR PATIO FURNITURE AND TRASH CANS. WIND BLOWN RAINFALL MAY
ALSO SHARPLY REDUCE VISIBILITIES.
&&
LAT...LON 4000 10502 3986 10492 3970 10507 3961 10538
3987 10539
TIME...MOT...LOC 1955Z 244DEG 31KT 3976 10532
BAKERThe Denver radar (KFTG), 130 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning struck a boat in Dillon Reservoir.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339302, 319467, 319466, 319465.